Ohio, 2024

Flash Flooding and Flood in Ohio, April 17 to 18, 2024

April 17 to 18, 2024 · NWS RLX · 11 events in 5 counties and zones

On the evening of April 17th, a cold front pressing in from the west tapped into warm temperatures and high moisture levels festering over southeast Ohio to stir up strong to severe thunderstorms. Damaging wind gusts accompanying storms resulted in downed trees in Morgan and Perry Counties, while quarter sized hail was observed across multiple spots in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the evening of April 17th, a cold front pressing in from the west tapped into warm temperatures and high moisture levels festering over southeast Ohio to stir up strong to severe thunderstorms. Damaging wind gusts accompanying storms resulted in downed trees in Morgan and Perry Counties, while quarter sized hail was observed across multiple spots in Washington County. In Marietta, a trained spotter observed a funnel cloud as these healthy storms trekked towards the Ohio River. Heavy downpours from storms also caused street flooding, including in downtown Athens and McArthur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 17, 2:59 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 17, 2:59 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
359 PM EDT Wed Apr 17 2024

.SYNOPSIS...
Showers and thunderstorms possible through tonight in the midst
of a passing cold front. Another round of showers and storms
Friday morning with a cold front, cooler this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 357 PM Wednesday...

Tornado Watch #123 has been issued and is in effect for
southeast Ohio and northern WV counties in the CWA. With the
support of a llj along with plenty of wind shear and instability
the environment for possible tornadoes is favored at this time.
Helicity is marginal but enough, ML LCL are right at the
marginal level as well, but you have the other severe indices
that are elevated and enough to promote this type of near term
environment not too mention good vertical growth.

As of 1255 PM Wednesday...

Active weather is quickly getting underway upstream to our west
along a cold front. Mesoanalysis shows a ribbon of strong
instability where convective initiation is transpiring at the
time of writing, along the Ohio and Indiana state lines. Daytime
heating once again contributes to convective development, where
temps in the 70s/80s, coupled with dewpoints in the low 60s,
will allow for blossoming convection that may advertise strong
to severe conditions through this evening.

Storms will progress in an east-northeast fashion through the
course of the afternoon into tonight, approaching our
northwestern zones shortly after 5 PM, then grazing the northern
flank of the forecast area this evening as the front charges
eastward.

A Tornado Watch was hoisted up for parts of the Ohio
Valley at the time of writing amid this swath of favorable low
level shear and instability. This will certainly be something
to monitor downstream for our area later on this afternoon in
the event convective trends exude a similar environment,
especially as peeks of sunshine slip through the stratus field,
per satellite imagery. Damaging wind gusts and large hail are
the biggest concerns as storms travel into the Ohio River
Valley. One thing that is different from yesterday's convection
is that the shear component is noted today, imposing the tornado
risk alongside the aforementioned hazards. Localized hydro
concerns may also be present within heavier downpours.

The front is slated to cross through late tonight into early
Thursday morning, with precipitation wrapping up along the
mountains around dawn. A drier day is on tap for Thursday in
response to brief ridging aloft. Temperatures remain above
normal for this time of year, but will fall a few degrees short
of both yesterday's and today's highs.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM Wednesday...

Cold front approaches from the west Thursday night with PoPs
gradually increasing from west to east after 11 PM. Warm sector
looks to be in play for Friday with 70s across the lowlands and
60s in the mountains.

Thunderstorm activity will be in the cards for Friday, due to
forcing, as the cold front moves through Friday morning and
afternoon. Severe weather does look to be a factor at this
time, but strong storms could be possible. Showers will start
to taper off during the evening hours, making for a segue into
to a dry Saturday.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 1230 PM Wednesday...

The weekend looks to be on the cooler side, but mostly dry, as
the area will be under the influence of high pressure post
FROPA. Weekend high temperatures will be in the high 50s and 60s
across the lowlands, with the mountains staying down in the 40s
to the low 60s. Dry weather will be in place Saturday until
Sunday morning, where a slight chance of showers and storms are
possible across the southwestern VA and eastern WV mountains.
Patchy frost looks possible Sunday night, especially across the
northern WV lowlands/mountains and across southeast OH.

Next week looks to show a gradual warming trend with a system
affecting the area Tuesday and Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 1255 PM Wednesday...

Unsettled weather continues today in the midst of an encroaching
disturbance from the west. Strong to severe thunderstorms at the
time of writing were beginning to blossom along a cold front
around Indiana/Ohio and are progged to shift eastward as the day
progresses. In similar fashion to yesterday, storms will be
capable of producing visibility reductions, strong wind gusts,
hail, and tornadoes. VCTS was included at all sites through late
tonight ahead of the frontal passage, with the best potential
for severe weather slated across our northern terminals.

The front will press through the forecast area late tonight
through Thursday morning. Ceilings are anticipated to remain in
VFR through the course of FROPA, and lifting above 100 kft AGL
in its wake on Thursday. Dry weather returns after 12Z Thursday
through the remainder of the valid TAF period.

LLWS and turbulence is possible in the area ahead of and along
the front today into tonight. Surface wind gusts remain breezy
to strong this afternoon in the midst of a tightened pressure
gradient, with strong winds aloft as well.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
Spotty IFR possible along the mountains on Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/LTC
NEAR TERM...JZ/MEK
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...MEK
Hazardous weather outlook, Apr 17, 2:53 PM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
353 PM EDT Wed Apr 17 2024

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>030-033-
034-039-040-515>526-182000-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
353 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon and evening could produce damaging
winds, hail, and possibly tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-WVZ009>011-019-020-031-032-182000-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Harrison-Taylor-
353 PM EDT Wed Apr 17 2024

...TORNADO WATCH 123 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Cincinnati radar (KILN), 161 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 2 thunderstorm wind, 1 funnel cloud, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
April 17, 6:15 PM EST
Where
Morgan County, 2.61 mi NE of Deavertown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.760, -82.000

A large tree was blown down at the State Garage, blocking part of State Route 669 near the Muskingum County line. Another tree was downed outside the town of Crooksville.

Thunderstorm Wind, Perry

When
April 17, 6:25 PM EST
Where
Perry County, 0.87 mi SE of New Straitsville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.570, -82.220

One tree was blown down along State Route 427 outside of New Straitsville.

Flash Flood, Perry

When
April 17, 6:25 PM EST to 9:15 PM EST
Where
Perry County, 1.71 mi NNE of Mainsville to 2.12 mi ENE of Mainsville
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
39.742, -82.237

High water was observed along State Route 13 just north of New Lexington.

Hail, Washington

When
April 17, 7:25 PM EST
Where
Washington County, 1.27 mi ESE of Hayward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -81.650

Hail, Washington

When
April 17, 7:30 PM EST
Where
Washington County, 2.62 mi SW of Waterford
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.500, -81.660

Hail, Washington

When
April 17, 7:34 PM EST
Where
Washington County, 1.07 mi E of Locust Fork
Measured
1 in hail
Reported by
Public
Coordinates
39.430, -81.500

Funnel Cloud, Washington

When
April 17, 7:40 PM EST
Where
Washington County, 0.69 mi N of Williamstown
Reported by
Trained Spotter
Coordinates
39.410, -81.450

A funnel cloud was spotted near Marietta.

Hail, Washington

When
April 17, 7:55 PM EST
Where
Washington County, 0.87 mi NW of Marietta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -81.460

Flash Flood, Vinton

When
April 17, 8:10 PM EST to 11:00 PM EST
Where
Vinton County, 3.48 mi W of Hue to 2.21 mi SSE of Hue
Cause
Heavy Rain
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.371, -82.584

State Route 328 was closed in both directions near State Route 56 due to flooding. In McArthur, vehicles became stuck in high water along Goose Creek Road.

Flash Flood, Athens

When
April 17, 8:25 PM EST to 11:30 PM EST
Where
Athens County, 0.84 mi NE of Grosvenor to 1.33 mi SSE of Grosvenor
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
39.337, -82.117

Street flooding was observed in downtown Athens.

Flood, Vinton

When
April 18, 12:00 AM EST to 8:35 AM EST
Where
Vinton County, 1.08 mi NE of Hue to 1.14 mi NE of Hope
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.391, -82.506

Multiple road closures were observed across Vinton County as a result of flooding. These included State Route 56, State Route 278, and US 50.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168798, 1168799, 1170313, 1168794, 1168795, 1168796, 1168793, 1168797, 1170314, 1170316, 1170322.